Metric structures imposed on Grassmannians


In the note we show that the conjugacy of points determined by a correlation of a space of pencils is definitionally equivalent to (suitably defined) orthogonality of lines and to a ‘polarity’, introduced in the space in question. This proves that ‘metric geometry of spaces of pencils’ can be equivalently developed as a theory of incidence enlarged by a natural (point \(\leftrightarrow \) line) or (line \(\leftrightarrow \) line) relation.

This is a preview of subscription content, log in to check access.


  1. Bichara, A., Tallini, G.: On a characterization of Grassmann space representing the h-dimensional subspaces in a projective space. Ann. Discrete Math. 18, 113–132 (1983)

    MathSciNet  MATH  Google Scholar 

  2. Cameron, P.J.: Projective and polar spaces, QMW Math Notes 13. University of London, Queen Mary and Westfield College (1992)

    Google Scholar 

  3. Cohen, M.A.: Point-line spaces related to buildings. In: Buekenhout, F. (ed.) Handbook of incidence geometry, pp. 647–737. North-Holland, Amsterdam (1995)

    Google Scholar 

  4. Coxeter, H.S.M.: Projective geometry. Springer, Berlin (2003)

    Google Scholar 

  5. Faure, C.-A., Frölicher, A.: Dualities for infinite-dimensional projective geometries. Geom. Dedicata 56, 225–236 (1995)

    MathSciNet  Article  Google Scholar 

  6. Faure, C.-A., Frölicher, A.: Modern projective geometry. In: Hazewinkel, M. (ed.) Mathematics and its Applications, vol. 521. Kluwer Academic Publishers, Dordrecht (2000)

    Google Scholar 

  7. Giering, O.: Vorlesungen über höhere Geometrie. Vieweg, Braunschweig Wiesbaden (1982)

    Google Scholar 

  8. Kordos, M.: Foundations of projective and metric projective geometry (in Polish). PSP, Warsaw (1984)

    Google Scholar 

  9. Onishchik, A.L., Sulanke, R.: Projective and Cayley-Klein Geometries. Springer-Verlag, Berlin (2006)

    Google Scholar 

  10. Prażmowski, K., Żynel, M.: Orthogonality of subspaces in metric-projective geometry. Adv. Geom. 11(1), 103–116 (2011)

    MathSciNet  Article  Google Scholar 

  11. Schröder, E.M.: Metric geometry. In: Buekenhout, F. (ed.) Handbook of incidence geometry, pp. 945–1013. North-Holland, Amsterdam (1995)

    Google Scholar 

  12. Tallini, G.: Partial line spaces and algebraic varieties. Sympos. Math. 28, 203–217 (1986)

    MathSciNet  MATH  Google Scholar 

  13. Żynel, M.: Correlations of spaces of pencils. J. Appl. Logic 10(2), 187–198 (2012)

    MathSciNet  Article  Google Scholar 

Download references

Author information



Corresponding author

Correspondence to Mariusz Żynel.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Prażmowski, K., Żynel, M. Metric structures imposed on Grassmannians. Beitr Algebra Geom 61, 507–513 (2020).

Download citation


  • Polarity
  • Conjugacy
  • Space of pencils
  • Orthogonality
  • Metric projective geometry

Mathematics Subject Classification

  • 51F20
  • 51A50 (14M15)